A 33-year-old female asked:
7 years ago i had an episode diagnosis as a complicated migraine (aphasia, right side numb, holes in vision). no episodes since then. is it safe for me to take low dose oral contraceptives? i've been told yes and no.
2 doctor answers • 3 doctors weighed in
Dr. Ashley Brundrettanswered
General Practice 10 years experience
OCP's and migraines: There are various contraindications to using estrogen-containing birth control methods due to the risk of blood clots. One includes migraine with aura. While there is no consensus in the guidelines regarding whether estrogen-containing contraception is contraindicated, many suggest using a progestin-only method or barrier contraception. You can discuss your options with your primary care doctor.
5.7k viewsReviewed >2 years ago
Ophthalmology 42 years experience
Yes: There are so many causes of complicated migraine that you should not exclude any specific possibilities. If you have a concern, initiate new meds with the oversight of a qualified neurologist.
5.7k viewsAnswered >2 years ago
Last updated Oct 3, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.